Death from body packer syndrome: case report

  • AKO Olumbe Former Chief Government, Pathologist of Kenya, Ministry of Health
  • AY Kalebi Registrar, Department of Human Pathology, College of Health Sciences, University of Nairobi, P.O. Box 19676, Nairobi, Kenya

Abstract

We report a case of death due to the effects of heroin concealed in a woman who was attempting to smuggle the drug into Kenya concealed within her gastro-intestinal tract. She was arrested at a Nairobi airport. While under police detention, she expelled a pellet par anum containing the drug then collapsed, after being forcefully fed on a heavy meal. She was taken to hospital in coma where she expelled nine pellets and died three days later. Her blood level of heroin at admission was well beyond the lethal dose. Details are provided of the circumstances leading to her admission into hospital, her stay in hospital and the autopsy findings. At autopsy 88 pellets were retrieved from her body. The main pathological findings included pulmonary and cerebral edema. Despite the presence of free heroin in the gastric contents, toxicological analysis did not demonstrate any heroin or its metabolites in blood or tissue extracts. This case illustrates the challenges in postmortem evaluation of narcotic fatalities and the need to consider all factors such as antemortem history, toxicology results and autopsy findings in forensic diagnosis

East African Medical Journal Vol. 81 No. 4 April 2004: 218-220
Section
Articles

Journal Identifiers


eISSN: 0012-835X